Alert archive / California / Red Flag Warnings in 2023

Red Flag Warning 3, NWS San Francisco Bay Area, CA

September 20, 2023Napa County, Sonoma County, California

NWS San Francisco Bay Area, CA issued this red flag warning at Sep 20, 2023, 10:27 AM PDT for Napa County, Sonoma County, California. It took effect at Sep 20, 2023, 11:00 PM PDT. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 20, 2023, 10:27 AM PDT (17:27 UTC)
In effect from
Sep 20, 2023, 11:00 PM PDT
Expired
Sep 21, 2023, 12:01 PM PDT
In force
13 hr
Issued by
NWS San Francisco Bay Area, CA

Counties Napa County, CA, Sonoma County, CA

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 5.5 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2023-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2023-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

786 
WWUS86 KMTR 201727
RFWMTR

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Francisco CA
1027 AM PDT Wed Sep 20 2023

...RED FLAG WARNING IN EFFECT FROM 11 PM THIS EVENING TO 5 PM PDT
THURSDAY FOR GUSTY NORTHERLY WINDS AND LOW HUMIDITY FOR THE NORTH
BAY INTERIOR MOUNTAINS...

CAZ504-210200-
/O.UPG.KMTR.FW.A.0002.230921T0600Z-230921T1800Z/
/O.NEW.KMTR.FW.W.0003.230921T0600Z-230922T0000Z/
North Bay Interior Mountains-
1027 AM PDT Wed Sep 20 2023

...RED FLAG WARNING IN EFFECT FROM 11 PM THIS EVENING TO 5 PM PDT
THURSDAY FOR GUSTY NORTHERLY WINDS AND LOW HUMIDITY FOR THE NORTH
BAY INTERIOR MOUNTAINS...

* AFFECTED AREA...Fire Weather Zone 504 North Bay Interior 
  Mountains.

* TIMING...11 PM Wednesday through 5 PM Thursday.

* WINDS...North 10 to 20 mph with gusts up to 30 mph. Locally
  higher gusts up to 35 mph.

* RELATIVE HUMIDITY...Tonight: Overnight recoveries of 40 to 60 
  percent. Thursday: Minimum relative humidity of 22 to 35 percent.

* Highest Threat...Northern and eastern portions of Napa County
  that border the Sacramento Valley. 

* IMPACTS...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

ADDITIONAL DETAILS...

Northerly winds will be strongest between 11 pm tonight through 11
am Thursday, but breezy northerly winds will linger through the 
afternoon Thursday. Humidities will begin to drop late tonight
into early morning hours. Low humidities in the 25 to 35 percent 
range are expected by Thursday morning.


&&

$$
3 follow-up statements
404 
WWUS86 KMTR 210121
RFWMTR

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Francisco CA
621 PM PDT Wed Sep 20 2023

...RED FLAG WARNING IN EFFECT FROM 11 PM THIS EVENING TO 5 PM PDT
THURSDAY FOR GUSTY NORTHERLY WINDS AND LOW HUMIDITY FOR THE NORTH
BAY INTERIOR MOUNTAINS...

CAZ504-211200-
/O.CON.KMTR.FW.W.0003.230921T0600Z-230922T0000Z/
North Bay Interior Mountains-
621 PM PDT Wed Sep 20 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO
5 PM PDT THURSDAY FOR GUSTY NORTHERLY WINDS AND LOW HUMIDITY FOR
THE NORTH BAY INTERIOR MOUNTAINS...

* AFFECTED AREA...Fire Weather Zone 504 North Bay Interior 
  Mountains.

* TIMING...11 PM Wednesday through 5 PM Thursday.

* WINDS...North 10 to 20 mph with gusts up to 30 mph. Locally
  higher gusts up to 35 mph.

* RELATIVE HUMIDITY...Tonight: Overnight recoveries of 40 to 60 
  percent. Thursday: Minimum relative humidity of 22 to 35 percent.

* Highest Threat...Northern and eastern portions of Napa County 
  that border the Sacramento Valley.

* IMPACTS...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

ADDITIONAL DETAILS...

Northerly winds will be strongest between 11 pm tonight through
11 am Thursday, but breezy northerly winds will linger through
the afternoon Thursday. Humidities will begin to drop late
tonight into early morning hours. Low humidities in the 25 to
35 percent range are expected by Thursday morning.

&&

$$
168 
WWUS86 KMTR 211157
RFWMTR

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Francisco CA
457 AM PDT Thu Sep 21 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON FOR GUSTY NORTHERLY WINDS AND LOW HUMIDITY FOR
THE NORTH BAY INTERIOR MOUNTAINS...

CAZ504-212000-
/O.CON.KMTR.FW.W.0003.000000T0000Z-230922T0000Z/
North Bay Interior Mountains-
457 AM PDT Thu Sep 21 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON FOR GUSTY NORTHERLY WINDS AND LOW HUMIDITY FOR
THE NORTH BAY INTERIOR MOUNTAINS...

* AFFECTED AREA...Fire Weather Zone 504 North Bay Interior 
  Mountains.

* TIMING...Through 5 PM Today.

* WINDS...Northwest 5 to 15 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 24 percent.

* Highest Threat...Northern and eastern portions of Napa County 
  that border the Sacramento Valley.

* IMPACTS...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

ADDITIONAL DETAILS...

Northerly winds will be strongest between 11 pm tonight through
11 am Thursday, but breezy northerly winds will linger through
the afternoon Thursday. Humidities will begin to drop late
tonight into early morning hours. Low humidities in the 25 to
35 percent range are expected by Thursday morning.

&&

$$
625 
WWUS86 KMTR 211901
RFWMTR

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Francisco CA
1201 PM PDT Thu Sep 21 2023

...RED FLAG WARNING FOR THE NORTH BAY INTERIOR MOUNTAINS IS 
CANCELLED...

CAZ504-212015-
/O.CAN.KMTR.FW.W.0003.000000T0000Z-230922T0000Z/
North Bay Interior Mountains-
1201 PM PDT Thu Sep 21 2023

...RED FLAG WARNING FOR THE NORTH BAY INTERIOR MOUNTAINS IS 
CANCELLED...

The National Weather Service in San Francisco has cancelled the
Red Flag Warning.

Northerly winds have diminished and will continue to diminish 
through the early afternoon across portions of eastern and 
northern Napa County. Winds across the North Bay Mountains have or
will shift westerly by late afternoon, helping to alleviate fire 
weather conditions and concerns. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this red flag warning went out at Sep 20, 8:28 AM PDT, 1 hour 59 minutes earlier.

Area forecast discussion, Sep 20, 8:28 AM PDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service San Francisco CA
828 AM PDT Wed Sep 20 2023

...New UPDATE...

.SYNOPSIS...
Issued at 308 AM PDT Wed Sep 20 2023

NW to N winds are bringing wildfire smoke from NW California and
SW Oregon to the Bay Area. The HRRR model suggests the smoke will
stay with us for the next couple of days. Otherwise conditions
will be fairly standard for this time of year through the weekend with
morning stratus clearing by mid-day and near normal temperatures.

A Fire Weather Watch remains in effect for the North Bay Mountains
for Wednesday night into Thursday morning (WMO header WWUS86).
Conditions don't quite look to meet Red Flag Warning criteria at
the moment due to non-critical RH values and only moderate to
fresh sustained winds in the mountains.

&&

.UPDATE...
Issued at 825 AM PDT Wed Sep 20 2023

Reduced visibilities of 2 to 6 statute miles are being reported from
airport sensors across the area due to wildfire smoke that
originated from NW California fires. Marine layer inversion has re-
established overnight in wake of exiting upper low to the
east/southeast, which has allowed for smoke to get trapped into
the surface this morning. As daytime heating/mixing ensues, some
of that smoke at the surface will mix out. However, air quality
will likely stay moderate to poor today as the HRRR smoke model
predicts near surface smoke concentrations may increase this
afternoon thanks to northerly flow aloft.

We're continuing to closely evaluate the elevated fire weather risk
overnight tonight, primarily for interior North Bay above 1000 feet.
For now, Fire Weather Watch remains in effect from 11 pm tonight
through 11 am Thurs for the interior North Bay Mtns. Stay tuned
for updates later this morning/afternoon.

&&

.SHORT TERM...
(Today and tonight)
Issued at 308 AM PDT Wed Sep 20 2023

A mid-level low pressure system is gradually moving towards
southern California this morning. This feature is impacting the
Bay Area weather in several ways. Most importantly, it is helping
to enhance smoke-filled northerly flow. The low has also been
weakening the inversion, which allowed the smoke to mix down the
the surface yesterday. While the inversion will likely regain
strength today as the low moves into the Great Basin and weakens,
the damage has already been done. A stronger and shallower
inversion today will only act to trap the smoke that is already at
the surface. In addition, the deep level northerly transport
winds are expected to continue. As a result, air quality will
likely remain degraded Wed and Thu.

Temperatures are near normal this morning and are expected to
be comfortable again today. Max temps will be in the upper 60s to
low 70s in coastal areas and upper 70s to low 80s inland.

While the coastal low moves into the Great Basin today, a separate deep
level low begins to dig south from the Pacific NW. This feature
will increase northerly winds across the Sac Valley tonight,
spreading to the interior North Bay Mountains into Thu morning.
Sustained northerly winds of 15-20 mph will start around 11pm Wed
and last through the late morning Thu. The most critical fire
weather concerns are after sunrise Thu, when the humidity begins
to drop into the 25-35% range. By Thu afternoon, the arrival of
the sea breeze will raise the RH and limit fire weather concerns.

The Fire Weather Watch remains in effect for the interior North
Bay Mountains (fire zone 504) beginning 11 PM tonight lasting
through 11 AM Thursday. This is a borderline/marginal case, but
fire weather will be elevated during this timeframe due to
stronger offshore flow. RH is not critically dry however, and the
decision was made to hold off on upgrading to a Red Flag Warning.

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 308 AM PDT Wed Sep 20 2023

The big question is when the smoke will clear. As the low over the
PNW shifts east, winds will gradually back to westerly Thu night
and through the day Fri. This onshore flow should bring a
noticeable improvement in air quality by the time the sun rises
on Fri. If any smoke lingers through the weekend, a cold front
will usher in a new airmass Mon-Tue.

After the two low pressure systems clear the area, weak ridging
builds over NorCal this weekend. While this may bring a subtle
warming trend, no significant changes to temperature are
expected. Morning stratus near the coast will give way to sunny
afternoons. After a pretty standard weekend, a cold front will
arrive early next week. This front has an increasing chance of
brining precipitation to the area, particularly the North Bay. The
amount, coverage, and timing of any rainfall remains relatively
uncertain at this time with significant discrepancies in the
ensemble members and between different models, but the trend has
been gradually increasing confidence that some rain will fall.
For now expect a chance of precipitation Mon or Tue, particularly
for the North Bay. The front will also bring gusty shifting winds
as it passes, but no significant temperature drop.

&&

.AVIATION...
(12Z TAFS)
Issued at 445 AM PDT Wed Sep 20 2023

Northwest winds will continue to transport deep layer smoke into the
region today. At least light visibility restrictions in HZ/FU are
anticipated. Morning ceilings will lift with a transition to
prevailing VFR for most terminals around/after 18Z. SCT low
clouds and VIS restrictions return this evening, with MVFR
returning for the Monterey Bay region around 01-03Z.

Vicinity of SFO...Currently VFR at the terminal with low clouds
lurking in the vicinity. Most likely forecast outcome keeps only SCT
low clouds at the terminal this morning, but can't rule out an MVFR
tempo depending upon how cloud trends evolve. Assuming wildfire
smoke doesn't get too thick this afternoon will feature VFR
conditions and breezy onshore winds. Stratus tonight should be less
extensive compared to last night. For the moment will maintain a SCT
lower cloud grouping, with possible updates in the future should
conditions change.

SFO Bridge Approach...Reductions in slant range visibility due to
wildfire smoke and haze continuing, especially during sunrise and
sunset. MVFR stratus is blanketing much of the approach this
morning, and should mix out by late morning. At least SCT low clouds
return later tonight.

Monterey Bay Terminals...Borderline MVFR/IFR ceilings should
persist into late this morning. Thereafter look for clearing
towards the coast during the afternoon. KSNS stands the best odds
of clearing out, while KMRY may hold onto clouds well into the
afternoon. Not anticipating widespread fog development this
morning, however any fog or mist will be enhanced by trapped
wildfire smoke within the boundary layer. Stratus looks to return
during the evening hours with the best potential between 01-03Z. A
cyclonic circulation over the CA coastal waters will result in
lower level cooling, and the redevelopment of low clouds in the
MVFR-VFR range Wednesday night and Thursday morning and this may
include patchy light drizzle.

&&

.MARINE...
(Tonight through next Sunday)
Issued at 445 AM PDT Wed Sep 20 2023

Northerly winds will strengthen across the northern outer waters
tonight with frequent gale force gusts anticipated. Winds will
spread south and become increasingly gusty through the week. An
increasing northwesterly swell train will prevail through week's
end.

&&

.FIRE WEATHER...
Issued at 226 PM PDT Tues Sep 19 2023

A Fire Weather Watch is in effect for the interior North Bay
Mountains (zone 504) from 11 pm Wed to 11 am Thurs. As a deep
upper low drops into interior CA from the Pacific NW, it will set
up a short window for some offshore winds early AM hours on
Thursday. Models continue to waffle slightly but has been trending
windier and slightly drier. Peak winds will be overnight Wed into
Thurs morning with winds of 10 to 20 mph and gusts up to 30 mph.
It will be a short lived window from about midnight Wednesday
through 8 am Thursday. Relative humidity values overnight will be
marginal and not critically low, making this a marginal case.
By the morning, RH will drop to 25-30% in conjunction to breezy
north winds. Winds turn onshore during the afternoon Thurs when
RH drops further into the low 20s.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
CA...Fire Weather Watch from this evening through Thursday morning
     for CAZ504.

PZ...Small Craft Advisory from 3 PM this afternoon to 9 PM PDT this
     evening for PZZ540.

     Small Craft Advisory until 9 AM PDT this morning for PZZ570.

     Gale Warning until 9 AM PDT Thursday for PZZ570.

     Small Craft Advisory until 3 AM PDT Thursday for PZZ575.

&&

UPDATE...McCorkle
SHORT TERM...Flynn
LONG TERM....Flynn
AVIATION...SPM
MARINE...SPM

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 3:30 AM PDTGale WarningMTR30 hr

Nearby

Red Flag Warnings in California, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.